California, 2012

Winter Storm in California, March 26 to 27, 2012

March 26 to 27, 2012 · NWS EKA · 1 event in 1 county or zone

A winter storm dropped significant snowfall amounts over parts of Northwest California. This resulted in chain restrictions on the higher elevation roads.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A winter storm dropped significant snowfall amounts over parts of Northwest California. This resulted in chain restrictions on the higher elevation roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Mar 26, 2:00 PM PST, 3 hours earlier.

Area forecast discussion, Mar 26, 2:00 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
300 PM PDT MON MAR 26 2012

.SYNOPSIS...ANOTHER STORM SYSTEM WILL BRING GUSTY WINDS...RAIN AND
MOUNTAIN SNOW TO THE REGION TONIGHT AND TUESDAY. A SECOND STORM SYSTEM
WILL IMPACT THE NORTH COAST TUE...MAINTAINING RAIN AND SNOW ALONG
WITH WINDY CONDITIONS INTO WED. AN ACTIVE UPPER LEVEL PATTERN WILL
MAINTAIN UNSETTLED WEATHER INTO THE WEEKEND.
&&

.DISCUSSION...NORTHWEST CA IN BETWEEN 2 SYSTEMS THIS AFTERNOON AS
YESTERDAYS TROUGH EXITS TO THE EAST AND ANOTHER WARM FROM SLIDES
EASTWARD ACROSS THE COASTAL WATERS.  THIS WARM FRONT WILL BEGIN TO
SPREAD LIGHT PRECIP OVER THE NORTHERN PORTION OF THE CWA LATER TONIGHT
WHILE THE COLD FRONT IS EXPECTED TO ARRIVE EARLY TUESDAY MORNING.
PLENTY OF RAIN AND SNOW TO ELEVATIONS ABOVE 3000 FEET ARE EXPECTED.
THE PRESSURE GRADIENT WILL TIGHTEN THIS EVENING WITH S-SE WINDS
BECOMING BREEZY TO WINDY. THIS SYSTEM EXPECTED TO HAVE MORE
MOISTURE AS MODELED PWATS AROUND 1 INCH CONTINUE TO TAKE AIM AT CWA.
HEAVY RAIN AND MOUNTAIN SNOW EXPECTED TO BEGIN AFTER MIDNIGHT AS THE
FIRST WAVE CROSSES CWA. CONTINUED WITH THE CURRENT WINTER WX
ADVISORY FOR THE UPPER TRINITY ZONE WITH SNOW ACCUMULATIONS OF 5-9
INCHES EXPECTED ABOVE 4KFT WITH 1-3 INCHES EXPECTED DOWN TO 3KFT.
ALSO ISSUED A WIND ADVISORY FOR THE REDWOOD COAST AS WINDS ARE
EXPECTED TO BE PROLONGED ALONG THE ENTIRE COAST WITH THE STRONGEST
GUSTS LIKELY TO AFFECT AREAS NORTH OF TRINIDAD.  MDT TO HEAVY PRECIP
WILL CONTINUE THROUGH THE DAY TUE AS ANOTHER WAVE PUSHES A FRONTAL
SYSTEM ACROSS THE REGION. SNOW LEVELS WILL CONTINUE AROUND 3500-4000
FT TUE. TIMED ADVISORY TO END TUE AFTERNOON DURING LULL BETWEEN TWO
SYSTEMS...BUT WINDOW MAY BE TOO SHORT AND ADVISORY MAY NEED TO BE
EXTENDED. UPPER LEVEL TROUGH AXIS WILL SWING ACROSS THE AREA WED
WITH PRECIP TRANSITIONING TO SHOWERS. ACTIVE UPPER LEVEL PATTERN
EXPECTED TO MAINTAIN UNSETTLED WEATHER THROUGH THE WEEKEND...
THEREFORE KEPT POPS AT OR ABOVE CLIMO THROUGH THE EXTENDED.
&&

.AVIATION...CONDITIONS WILL BOUNCE BETWEEN VFR AND MVFR INTO TONIGHT
BEFORE MVFR TAKES OVER WITH THE FRONT. AS RAIN BECOMES HEAVIER AHEAD
THE FRONT, IFR WILL BE LIKELY. UKI SHOULD ESCAPE THE IFR, BUT MAY
SEE A PERIOD OR TWO OF IT. THE OTHER CONCERN WILL BE THE WIND SHEAR.
SURFACE WINDS WILL GUST 30 TO 40 KT ALONG THE COAST, AND LIKELY TO
20 KT AT UKI. WITH A STABLE BOUNDARY LAYER, MIXING WILL BE TOUGH.
MODEL 925MB WINDS CONTINUE TO SHOW 50 TO 70 KT AHEAD OF THE FRONT.
VAD WIND PROFILE IS SHOWING 30+ KT AT 3K FT CURRENTLY. SO, WIND,
RAIN, MVFR DUMPING TO IFR AT TIMES OF HEAVY RAIN. BFG
&&

.MARINE...WINDS WILL REMAIN ELEVATED AND SEAS WILL CONTINUE TO BUILD
AS A FRONT BEARS DOWN ON THE WATERS. LOOK FOR STRONG GALE CONDITIONS
TONIGHT INTO TUE. WINDS WILL COME DOWN A BIT TUE AFTERNOON, BUT
STILL NEAR GALE AS A SECONDARY FRONT MOVES INTO THE AREA. SEAS WILL
BE ELEVATED DUE TO POST FRONT WAVES ROLLING IN. THESE WAVES WILL
STICK AROUND THROUGH THE WEEK. WINDS WILL FINALLY BREAK A BIT MID TO
LATE WEEK AS THE PRESSURE GRADIENT WEAKENS BEHIND THE SECONDARY
FRONT. DID NOT OPT FOR THE STORM WARNING TONIGHT, AS IT WILL BE
CONFINED MAINLY TO THE TOP QUARTER OF OUR FORECAST WATERS. THE LAST
FEW DAYS THE WW3 HAS BEEN SHOWING A HIGH AMPLITUDE WAVE TRAIN FOR
THE WEEKEND AND EACH MARINE FORECAST WE HAVE BEEN KEEPING IT MUCH
LOWER THAT MODEL GUIDANCE. WELL, THE WW3 HAS FINALLY BEGUN A FULL
SCALE BACKOFF OF THIS WAVE TRAIN AND IS COMING IN MORE WITH WHAT WE
HAVE BEEN FORECASTING. SO LOOK FOR 13 TO 15 FT OVER THE WEEKEND. BFG

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY FROM 1 AM TO 1 PM PDT TUE ABOVE 4000 FEET
FOR CAZ004.

WIND ADVISORY FROM 9PM TO 5PM TUE FOR CAZ001 REDWOOD COAST ZONE.

GALES ALL WATERS.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
Hazardous weather outlook, Mar 26, 1:29 PM PST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
229 PM PDT MON MAR 26 2012

CAZ001-272130-
REDWOOD COAST-
229 PM PDT MON MAR 26 2012

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 5 PM PDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WIND ADVISORY IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WIND ADVISORY IS CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ002-272130-
MENDOCINO COAST-
229 PM PDT MON MAR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ANOTHER PACIFIC FRONT WILL BRING PERIODS OF HEAVY RAIN
AND GUSTY SOUTH WINDS TO THE MENDOCINO COAST REGION THROUGH
TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER PACIFIC FRONT WILL BRING PERIODS OF HEAVY RAIN
AND GUSTY SOUTH WINDS TO THE MENDOCINO COAST REGION THROUGH
TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ003-076-272130-
NORTH COAST INTERIOR-MENDOCINO INTERIOR-
229 PM PDT MON MAR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ004-272130-
UPPER TRINITY RIVER-
229 PM PDT MON MAR 26 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM PDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Upper Trinity River

When
March 26, 5:00 PM PST to March 27, 4:00 AM PST
Where
Upper Trinity River forecast zone
Reported by
Trained Spotter

Several spotters reported snowfall meeting warning criteria. Chain restrictions were required on one of the main roads.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364447.